Limits...
Acute Amiodarone Pulmonary Toxicity after Drug Holiday: A Case Report and Review of the Literature.

Abuzaid A, Saad M, Ayan M, Kabach A, Haddad TM, Smer A, Arouni A - Case Rep Cardiol (2015)

Bottom Line: Amiodarone is reported to cause a wide continuum of serious clinical effects.Typically, the diagnosis is made based on the clinical settings and may be supported by histopathology results, if available.He had normal cardiac filling pressures confirmed by echocardiography.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, Creighton University, Omaha, NE 68131, USA.

ABSTRACT
Amiodarone is reported to cause a wide continuum of serious clinical effects. It is often challenging to detect Amiodarone-induced pulmonary toxicity (AIPT). Typically, the diagnosis is made based on the clinical settings and may be supported by histopathology results, if available. We describe a 57-year-old patient who developed severe rapidly progressive respiratory failure secondary to AIPT with acute bilateral infiltrates and nodular opacities on chest imaging. Interestingly, Amiodarone was discontinued 3 weeks prior to his presentation. He had normal cardiac filling pressures confirmed by echocardiography. To our knowledge, this is the first case of isolated acute lung injury induced by Amiodarone, three weeks after therapy cessation, with adequate clinical improvement after supportive management and high dose steroid therapy.

No MeSH data available.


Related in: MedlinePlus

Follow-up chest X-ray showing improvement of lung consolidations.
© Copyright Policy - open-access
Related In: Results  -  Collection


getmorefigures.php?uid=PMC4446474&req=5

fig3: Follow-up chest X-ray showing improvement of lung consolidations.

Mentions: Given his acute presentation, bilateral pulmonary disease, and absence of left heart failure, supportive therapy was started together with antibiotics for possible pneumonia in addition to high dose systemic corticosteroids. Amiodarone level was 3.2 mcg/mL (reference range: 0.5–2.0 mcg/mL). Patient refused bronchoscopy and lung biopsy. Extensive workup ruled out the possibility of an infectious process, rheumatologic or granulomatous diseases. PET scan omitted underlying lung malignancy. HIV test was nonreactive. The patient exhibited significant clinical and radiological improvement with decline of his oxygen requirements during his hospital stay and was discharged after 5 days on steroid therapy. Chest X-ray done after 4 weeks showed a significant resolution of lung consolidations (Figure 3). Although we do not have a definite tissue diagnosis, we believe that the reason behind his acute respiratory deterioration was AIPT.


Acute Amiodarone Pulmonary Toxicity after Drug Holiday: A Case Report and Review of the Literature.

Abuzaid A, Saad M, Ayan M, Kabach A, Haddad TM, Smer A, Arouni A - Case Rep Cardiol (2015)

Follow-up chest X-ray showing improvement of lung consolidations.
© Copyright Policy - open-access
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC4446474&req=5

fig3: Follow-up chest X-ray showing improvement of lung consolidations.
Mentions: Given his acute presentation, bilateral pulmonary disease, and absence of left heart failure, supportive therapy was started together with antibiotics for possible pneumonia in addition to high dose systemic corticosteroids. Amiodarone level was 3.2 mcg/mL (reference range: 0.5–2.0 mcg/mL). Patient refused bronchoscopy and lung biopsy. Extensive workup ruled out the possibility of an infectious process, rheumatologic or granulomatous diseases. PET scan omitted underlying lung malignancy. HIV test was nonreactive. The patient exhibited significant clinical and radiological improvement with decline of his oxygen requirements during his hospital stay and was discharged after 5 days on steroid therapy. Chest X-ray done after 4 weeks showed a significant resolution of lung consolidations (Figure 3). Although we do not have a definite tissue diagnosis, we believe that the reason behind his acute respiratory deterioration was AIPT.

Bottom Line: Amiodarone is reported to cause a wide continuum of serious clinical effects.Typically, the diagnosis is made based on the clinical settings and may be supported by histopathology results, if available.He had normal cardiac filling pressures confirmed by echocardiography.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, Creighton University, Omaha, NE 68131, USA.

ABSTRACT
Amiodarone is reported to cause a wide continuum of serious clinical effects. It is often challenging to detect Amiodarone-induced pulmonary toxicity (AIPT). Typically, the diagnosis is made based on the clinical settings and may be supported by histopathology results, if available. We describe a 57-year-old patient who developed severe rapidly progressive respiratory failure secondary to AIPT with acute bilateral infiltrates and nodular opacities on chest imaging. Interestingly, Amiodarone was discontinued 3 weeks prior to his presentation. He had normal cardiac filling pressures confirmed by echocardiography. To our knowledge, this is the first case of isolated acute lung injury induced by Amiodarone, three weeks after therapy cessation, with adequate clinical improvement after supportive management and high dose steroid therapy.

No MeSH data available.


Related in: MedlinePlus